QTc prolongation and torsades de pointes due to a coadministration of fluoxetine and amiodarone in a patient with implantable cardioverter–defibrillator: Case report and review of the literature

    loading  Checking for direct PDF access through Ovid

Abstract

Rationale:

Drug-induced prolongation of the corrected QT interval (QTc) may lead to serious and potentially life-threatening ventricular tachyarrhythmia, such as torsades de pointes (Tdp), which is worthy of clinical attention. Here, we report 1 case of Tdp after a coadministration of fluoxetine and amiodarone.

Patient concerns:

A 62-year-old Chinese male who placed with the implanted cardioverter-defibrillator (ICD) appeared the QTc prolongation and Tdp after the concurrent administration of fluoxetine and amiodarone.

Diagnoses:

Torsades de pointes (Tdp).

Interventions:

The patient was treated with magnesium and potassium immediately. Her ICD–brady pacing mode was reprogrammed to 90 bpm. Meanwhile, both of fluoxetine and amiodarone were discontinued.

Outcomes:

The further episodes of Tdp were prevented. After a few days, the QTc gradually decreased without clinically significant arrhythmias.

Lessons:

The present case demonstrates that a potential drug–drug interaction (DDI) may lead to a life-threatening drug adverse reaction (ADR) especially in special subjects. Therefore, clinicians should closely monitor the electrocardiogram (ECG) when QTc-prolonging agents are given to patients with cardiac abnormalities, and avoid combining 2 QTc-prolonging drugs.

Related Topics

    loading  Loading Related Articles